It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Inner Ear Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 09-04-2007, 02:58 PM   #1
Veteran
(female)
 
Join Date: Jul 2006
Location: KS USA
Posts: 377
cknmbbl HB User
MAV/Propranonol

Has anyone tried Propranonol for MAV? How long did it take to work and did you feel worse after you started taking it? Thanks for any input on this


ck

 
Old 09-04-2007, 11:42 PM   #2
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: UK
Posts: 1,480
hbep HB Userhbep HB Userhbep HB User
Re: MAV/Propranonol

I take it, started on a very low dose and I felt better after about two weeks. This held up for about a year then had a relapse, raised my dose and again got better over two weeks ish. I am in a relapse again now. It definitely controlled my symptoms with minor breakthrough symptoms sometimes, but I still have relapses if I have a very big stressful event. I am currently raising my dose again. I have a problem taking a lot of the drug as too much, it seems, increases my symptoms.

The main side effects have been forgetfullness, weight gain (approx 9 pounds) and tiredness, although none of the SE were as bad as what I was going through with the illness. I can't say whether it is going to continue to work for me or if it has stopped working. I have been ill for a month again now and am waiting to see if the increased dose will stabilize things.

best,
__________________
hbep

 
Sponsors Lightbulb
   
Old 09-05-2007, 07:04 AM   #3
Veteran
(female)
 
Join Date: Jul 2006
Location: KS USA
Posts: 377
cknmbbl HB User
Re: MAV/Propranonol

Thanks for the response. Do you know what your starting dose was? I started taking it several days ago. I am very tired and I think my balance is worse. I guess I will stay one it for a full 2 weeks and see if it works.

My dr did say it would only work for awhile and then there would be relapses. He said at that time you start changing doses and then meds.

This really is a terrible illness. At this point I just want to be able to do some day to day things like clean house or take a walk around the block.

Good luck, I hope relief is around the corner.

ck

 
Old 09-05-2007, 12:03 PM   #4
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: UK
Posts: 1,480
hbep HB Userhbep HB Userhbep HB User
Re: MAV/Propranonol

Hi there,

I have always been med sensitive so started really, really low at 20mg.Amazingly even though the docs implied it was too little it worked for a year. Then I went up to 40mg. I tried to go up to 60mg really fast as I was desperate to get well again, but seemed to get more vertiginous and ill so went back down to 40mg and after a couple of weeks that did the trick.

As I said I am in a relapse again now so am trying 50mg. I don't know if it's enough to conquer the relapse. Only time will tell. I tried 60mg for a couple of days but felt worse. Could have been a coincidence as I got my period at that time and that always makes things worse when I'm relapsing anyway.

I've had this for five years, anniversary in August. On a hopeful note there have been huge swathes of time that this has been controlled by the drugs. I tried a few before I found one that worked. Although my fear is that this one has stopped working. I am utterly sick of it at the moment. This is my second relapse this year and each time it happens I just get more weary.

My neurologist did mentoin that the drugs aren't a cure as such, they can just control it for the most part. He didn't say anything about the fact that the drugs can stop working but I suppose I did sort of know that, I've just been in denial about it. I had such a tough time with the other drugs I tried I am really loathe to try something new.

If they drugs are making you feel bad you could try taking a much smaller dose to start with. Doctors tend to have a habit of putting people on hefty doses, probably because they haven't tried these horrible drugs themselves.

best,
__________________
hbep

 
Old 09-05-2007, 02:23 PM   #5
Veteran
(female)
 
Join Date: Jul 2006
Location: KS USA
Posts: 377
cknmbbl HB User
Re: MAV/Propranonol

I'm going on 2 years in November. I haven't had a period of time without it. I have had some improvement for several days in row, but that is about it. I've had times where I could hardly function for weeks at a time.

The meds are horrible. You are so right about the drs not having an idea because they haven't tried them. If they could feel what I do for a day, they would be working for a cure. I am going to try the 20mg per day. I can't handle how tired I am on top of everything else. Did you take 10mg twice a day? What other meds have you tried?

I know how easy it is to get discouraged. The thought of this going on forever is very overwhelming. I hope that the meds will kick in(at the lower dose) and you will be feeling great shortly!

ck

 
Old 09-06-2007, 12:27 AM   #6
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: UK
Posts: 1,480
hbep HB Userhbep HB Userhbep HB User
Re: MAV/Propranonol

Hi,

To give you some hope I was very bad for the first 18 months to two years. It's hard to grasp when you're in the thick of it - I'm there now - but it can lift as quickly as it came - especially if you find the right drug.

I took 10mg of prop in the morning and ten in the evening to start. As far as I know with propranonol you have to do morning and evening to keep a steady stream in your blood. I don't think there is ever any harm starting low and moving up slowly - giving your body a chance to get used to the drug.

I am happy to tell you the other drugs I've tried but obviously don't presume they will be bad for you too. All the drugs I mention have worked for various other people - some have had great results. I took amitriptyline/nortriptyline - but had to discontinue as I have reflux and they majorly exacerbated that. I took pizotifen which made me very anxious. I then took topamax and it didn't make me better if anything worse and has grim side effects. Although I loved the weight loss on it - weight just drops off you. Fortunately I was slim to start but watch yourself if you stay on the propranonol. It slows your metabolism so it pays to be careful with fattening foods from the get go. I wasn't and now have the unwelcome task of trying to shift the weight I have put on when I am more lethargic than I used to be.

It is worth trying to stick with these drugs for at least a month - they do take time to work. I think a lot of people get put off by the side effects on the large dose they are given and stop, which is why it is worth starting low.

The other thing I forgot to say I did was change my diet radically. I cut the major migraine foods and all alohol. If you haven't read 'Heal Your Headache' by David Bucholz you should. Although I couldn't follow his radical diet it did make me more attune to the things that might be messing me up. I don't eat chocolate, cheese, and various other big triggers.

I hope you and I both feel better soon. This could try the patience of a saint. The frustration around it is enormous.

best,
__________________
hbep

 
Old 09-06-2007, 07:42 AM   #7
Veteran
(female)
 
Join Date: Jul 2006
Location: KS USA
Posts: 377
cknmbbl HB User
Re: MAV/Propranonol

I have read Heal Your Headache. A very good book. It actually made me feel like maybe I wasn't going crazy.

I have taken other meds and was just curious if you had had some of the same SE's. It sounds like it. I just want to know that something can actually provide relief and I can get a decent quality of life back. sometimes I wonder if the meds are just to knock me out so I stop complaining. Can I ask what your symtoms were and are? It did come on so fast if it left that way, I would be thrilled.

I hope you have a good and balanced day!

ck

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
HBEP - Hows it going - quick question about CQ 10 Dizzyrascal Inner Ear Disorders 7 06-05-2008 05:29 AM
HBEP - I started Zoloft Howie2 Inner Ear Disorders 15 10-31-2007 08:55 AM
Migraine Meds missy7777 Inner Ear Disorders 5 08-05-2007 10:35 AM
New here... does this sound like MAV or VN or what????? highdesert71 Inner Ear Disorders 8 07-16-2007 07:38 PM
HBEP-How are you? Dizzyrascal Inner Ear Disorders 3 04-16-2007 11:08 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



bindar (20), studyin (13), Notdiggingdizzy (12), Amy1007 (12), hbep (9), lovineachday (9), Wowwweee (7), warpony2310 (6), IdyllicLife (6), Teetime01 (6)

Site Wide Totals

teteri66 (1180), MSJayhawk (1004), Apollo123 (904), Titchou (847), janewhite1 (823), Gabriel (759), ladybud (754), sammy64 (668), midwest1 (668), BlueSkies14 (610)



All times are GMT -7. The time now is 10:44 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!